Florida, 2021

Hail in Florida, April 11, 2021

April 11, 2021 · NWS JAX · 2 events in 2 counties and zones

A band of strong storms formed near the I-10 corridor during the early morning hours and tracked southward across northeast Florida through mid afternoon. Steep mid level lapse rates in the 7-8 C/km and cold temperatures aloft produced marginally severe hail, rainfall rates of 2+ inches per hour, and gusty winds in the 40-60 mph range over a unstable early morning airmass with surface CAPEs of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A band of strong storms formed near the I-10 corridor during the early morning hours and tracked southward across northeast Florida through mid afternoon. Steep mid level lapse rates in the 7-8 C/km and cold temperatures aloft produced marginally severe hail, rainfall rates of 2+ inches per hour, and gusty winds in the 40-60 mph range over a unstable early morning airmass with surface CAPEs of 2000-2500 J/kg across NE FL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Apr 11, 2:45 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 11, 2:45 AM EST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
345 AM EDT Sun Apr 11 2021

...HEAVY RAINFALL AND STRONG TO SEVERE STORMS EXPECTED ACROSS NORTHEAST
FLORIDA TODAY...

.NEAR TERM [Through Tonight]...

An intense coupled upper level jet combined with a potent shortwave
over the northeastern Gulf of Mexico will force a linear MCS
to develop across the northeastern Gulf and moving into the
Suwannee Valley and northeast Florida before daybreak. The
interior fog will dissipate after daybreak. The RAP indicates
MLCAPE values reaching 2000-2250 J/kg between 09-12Z over
northeast Florida. Expect mostly elevated storms to develop
initially. The high-res guidance seems to be far too slow with the
convective development (as it is already occurring), so followed
closer to a blend of NAM/GFS for placement/timing this morning.

Expect a band of strong showers/storms to form near/over the I-10
corridor by daybreak, with this linear MCS then propagating
southward across northeast Florida through the morning and into
the mid afternoon. Steep mid level lapse rates in the 7-8 C/km and
cold temperatures aloft are expected across northeast Florida.
Marginally severe hail, rainfall rates of 2+ inches per hour,
and gusty winds in the 40-60 mph range are expected to mix down in
the stronger convection around daybreak to 15Z as storms remain
mostly elevated. Afterwards, increasing instability and 50 knot
mid level flow is forecast to push into north central and central
Florida, and this is forecast to lead to a strengthening MCS as it
moves towards the southern portion of the area (Marion, Putnam,
and Flagler Counties). The main threat will be damaging winds
along/south of a line from roughly Gainesville to St. Augustine in
the late morning to mid afternoon, and especially southward. An
isolated tornado and large hail cannot be ruled out as well in
this area. Very heavy rainfall rates are expected with these
storms, with 1-2 inches of rainfall and locally higher amounts
expected across portions of northeast Florida. Ponding on roadways
and localized flooding is possible.

The MCS will move south of the area by the mid/late afternoon, and
a few showers/sprinkles will remain possible across the area ahead
of the cold front. The cold front is forecast to push into the
area around 00Z, clearing the area before daybreak on Monday. Any
light showers/sprinkles will end overnight.

Highs today will be in the 70s. Overnight lows will be in the mid
50s across interior southeast Georgia, and the upper 50s to lower
60s elsewhere.

.SHORT TERM [Monday Through Tuesday]...

Broad upper level ridging and surface high pressure will be in
place across the region Monday into Tuesday which will promote
warm and dry conditions. Ridging begins to weaken on Tuesday as a
cold front enters the region. Temperatures will be above normal
with highs in the 80s and lows in the 50s and 60s.

.LONG TERM [Wednesday Through Sunday]...

A cold front stretching from a low over the Great Lakes will push
southeast through the area Wednesday into Thursday and stall over
central Florida into the weekend. This will lead to unsettled
weather and rain chances Wednesday through the end of the week.
Temperatures will be above normal on Wednesday then return to
around normal through the weekend.

&&

.AVIATION...
[Through 06Z Monday]

Fog has developed across the interior, and fog MVFR/IFR fog will
continue over the next several hours. Showers/storms were
beginning to develop in the northeast Gulf and the Panhandle of
Florida early this morning in association with a potent shortwave.
This will propagate eastward into the area before daybreak, with
showers/storms spreading across the northeast Florida TAF sites.
Intense storms are possible at KGNV and KSGJ in the mid to late
morning hours. The showers and storms will then push southward by
the mid afternoon, with remnant light showers/sprinkles
continuing. Ceilings will lower this evening ahead of a cold
front, and a few light showers/sprinkles remain possible. The
cold front will push through the area overnight, with conditions
improving after the end of the TAF period.

&&

.MARINE...

A cold front will move across the local waters tonight. High
pressure over the Gulf Coast region will build east across the
Florida peninsula through Tuesday. The high will build farther
east offshore of the Florida Atlantic coast midweek as the next
frontal system approaches from the north late Tuesday into
Wednesday. The front will push south of the local waters Thursday
as high pressure builds north of the region.

Rip Currents: Moderate risk of rip currents at the northeast
Florida beaches through Monday. Low risk of rip currents today and
Moderate risk of rip currents on Monday at the southeast Georgia
beaches.

&&

.HYDROLOGY...

There is a Marginal Risk of Excessive Rainfall today across
portions of northeast Florida. Rainfall amounts of 1-2 inches with
locally higher amounts are possible, especially along/south of a
line from roughly Gainesville to St. Augustine. Ponding on
roadways and localized flooding is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  79  54  85  54  86 /  40  20   0   0   0
SSI  79  62  81  60  82 /  30  20   0   0   0
JAX  76  59  84  56  87 /  80  20   0   0   0
SGJ  75  62  80  59  82 /  90  20   0   0   0
GNV  76  59  84  55  87 /  90  20   0   0  10
OCF  76  61  86  54  88 /  90  20   0   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Apr 11, 3:00 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
400 AM EDT Sun Apr 11 2021

FLZ240-340-110845-
Central Marion FL-Western Marion FL-
400 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARION COUNTY UNTIL 445
AM EDT...

* At 359 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Rainbow Lakes Estates, moving
  east at 35 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Ocala, Rainbow Lakes Estates, Sparr, Santos, Anthony, Ocala
  Airport, Silver Springs Shores, Reddick, Lowell and Romeo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2921 8254 2922 8240 2930 8240 2940 8214
      2910 8198 2905 8253
TIME...MOT...LOC 0759Z 250DEG 32KT 2915 8255

AK
Special weather statement, Apr 11, 3:34 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
434 AM EDT Sun Apr 11 2021

FLZ140-240-340-110915-
Central Marion FL-Western Marion FL-Eastern Marion FL-
434 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 515
AM EDT...

* At 433 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Juniper Springs to near Ocala Airport. Movement was east at 35 mph.

* Small hail, excessive cloud-to-ground lightning, winds in excess of
  45 mph, and minor flooding due to heavy rainfall is possible with
  these storms.

* Locations impacted include...
  Ocala, Fort McCoy, Salt Springs, Juniper Springs, Lynne, Sparr,
  Anthony, Ocala Airport, Reddick and Lowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2914 8242 2922 8243 2922 8240 2941 8240
      2936 8166 2934 8166 2934 8168 2932 8168
      2928 8164 2913 8164
TIME...MOT...LOC 0833Z 256DEG 29KT 2918 8169 2922 8220

AK
Special weather statement, Apr 11, 3:48 AM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
448 AM EDT Sun Apr 11 2021

FLZ035-136-236-240-340-110930-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Gilchrist FL-
448 AM EDT Sun Apr 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GILCHRIST...SOUTHERN
ALACHUA AND NORTHWESTERN MARION COUNTIES UNTIL 530 AM EDT...

* At 448 AM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Archer, or 7 miles north of
  Williston, moving east at 35 mph.

* Small hail, winds in excess of 45 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Hawthorne, Archer, Cross Creek, Newnans Lake, Rochelle, Micanopy,
  McIntosh, Lochloosa and Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2948 8241 2948 8255 2954 8256 2953 8265
      2956 8266 2957 8271 2970 8205 2944 8206
      2943 8241
TIME...MOT...LOC 0848Z 256DEG 29KT 2948 8249

AK

The radar

The Jacksonville radar (KJAX), 132 km away, was scanning. The volume nearest the first event began at 08:54 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alachua

When
April 11, 3:56 AM EST
Where
Alachua County, 5.12 mi SE of Peach Orchard
Measured
0.88 in hail
Reported by
Public
Coordinates
29.490, -82.450

Hail, Flagler

When
April 11, 6:15 AM EST
Where
Flagler County, 3.3 mi SSW of Espanola
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.470, -81.340

Nickel to dime size hail was reported on County Road 302.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947243, 947246.